Idaho, 2020

Damaging Winds and Lightning Strike in Idaho, April 11, 2020

April 11, 2020 · NWS PIH · 10 events in 2 counties and zones

Severe thunderstorms were reported with damage in both Jefferson and Bonneville Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Severe thunderstorms were reported with damage in both Jefferson and Bonneville Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Apr 11, 1:03 PM MST, 1 hour 52 minutes earlier.

Area forecast discussion, Apr 11, 1:03 PM MST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
203 PM MDT Sat Apr 11 2020

.SHORT TERM (Tonight - Tuesday AM)...
As was expected winds have really begun to ramp up this afternoon
across the Magic Valley and lower Snake Plain. Numerous gusts above
50 mph have been observed as has some blowing dust on area webcams.
These gusty winds will linger for another 12 hours or so with the
strongest winds expected between now and sunset. Up the Snake Plain
closer to Idaho Falls, not quite as windy yet but still expect to
see some gustier winds and possible blowing dust in spots. Strong
cold front still poised to move through the area later tonight
bringing with it much colder temperatures for the next few days.
Showers and a few thunderstorms will impact the eastern portion of
the forecast area over the next few hours along and ahead of the
main frontal boundary. Some robust convection continues to be
depicted on some hi-res model solutions so a stronger thunderstorm
or two isn't out of the question. Snow levels will plummet behind
the front as the colder air filters in and some mountain snow of 1-4
inches will be possible. Looks like most of the precip in the
valleys will be over before snow levels drop but a very brief period
of light snow can't be ruled out.

Sunday and Monday will be drastically colder with highs only
reaching the 30s and 40s. Some light snow showers mainly across the
higher terrain will be possible each day with colder N/NW flow aloft
in place. Overnight lows will be quite cold Sunday and Monday nights
perhaps nearing records in spots. NBM remains much warmer than most
models so once again nudged overnight lows down about 5 degrees but
still not as cold as some of the model guidance suggests.
McKaughan

.LONG TERM (Tuesday - Saturday)...
For the upcoming week, a deep longwave trough will remain firmly
entrenched over the central and eastern USA (perhaps weakening a bit
by Fri). This places SE Idaho in a NW flow regime (and potentially
active storm track) on the western edge of this trough. That said,
no significant or high-impact events appear to be on the horizon.
All of the long-range models do carry some periodic moisture in this
flow, which may result in episodes of light snow showers over the
mntns, especially each afternoon. Accumulations should be light.
Increasing model agreement exists in an embedded shortwave enhancing
this activity Wed/Wed night, possibly now extending into Thurs as
well, right down into the Snake Plain (largely rain showers at lower
elevations). QPF still appears light. Model agreement falls apart,
however, from Thurs onward. The GFS, ECMWF, and Canadian all try to
spin off another closed low near the Pacific coast Thurs/Fri,
although it still remains too early to know if this feature will
impact our CWA, or how it may interact with another possible
shortwave dropping into the NW per the GFS/EC. Made very minimal
adjustments/edits to NBM guidance. Below normal temps will gradually
warm over the course of the week. - KSmith

&&

.AVIATION...
With cigs/vsbys largely VFR, we continue to expect the main aviation
hazard will be strong winds through late this eve, especially for
KBYI/KPIH/KIDA where a Wind Advisory remains in effect. SW to W
winds at 20-30 knots, gusting over 40 knots, are already occurring
and are expected to continue until shortly after the cold front
passage (01z-04z). While trajectories will keep crosswind issues
somewhat mitigated, the magnitude of the winds will pose a hazard
especially to smaller aircraft, along with headwind/tailwind
considerations. Blowing dust has initiated on area webcams from just
east of KBYI to KPIH, but so far it is having little impact on vsbys
at the terminals (currently 8SM at KPIH), and we maintain P6SM in
the TAFs. We will monitor trends for any needed amendments. For
KSUN, NW winds at up to 15G25KT are expected this afternoon,
presenting a crosswind at the terminal. Showers and a few t-storms
remain possible at KIDA and KDIJ, and VCTS at KPIH. - KSmith

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 AM MDT Sunday for IDZ051-054>057.

Wind Advisory until midnight MDT tonight for IDZ052-053.

&&

In the hours before

Local storm report, Apr 11, 12:52 PM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
152 PM MDT SAT APR 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     NON-TSTM WND GST 7 NNW IDAHOME           42.52N 113.42W
04/11/2020  M56 MPH          CASSIA             ID   MESONET

            MESONET STATION 3258. YALE INTERCHANGE.

&&

KSMITH
Local storm report, Apr 11, 12:53 PM MST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
153 PM MDT SAT APR 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     NON-TSTM WND GST 1 NE ABERDEEN           42.95N 112.82W
04/11/2020  M52 MPH          BINGHAM            ID   MESONET

            MESONET STATION ABE.

&&

KSMITH
Local storm report, Apr 11, 1:47 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
247 PM MDT SAT APR 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     NON-TSTM WND GST 7 NNW IDAHOME           42.52N 113.42W
04/11/2020  M58 MPH          CASSIA             ID   MESONET

            MESONET STATION 3258. YALE INTERCHANGE.

&&

KSMITH
Local storm report, Apr 11, 1:48 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
248 PM MDT SAT APR 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     NON-TSTM WND GST 1 S MICHAUD             42.92N 112.57W
04/11/2020  M52 MPH          POWER              ID   ASOS

            ASOS STATION KPIH POCATELLO AIRPORT.

&&

KSMITH
Special weather statement, Apr 11, 2:03 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Pocatello ID
303 PM MDT Sat Apr 11 2020

IDZ051>055-058-062>065-112200-
Eastern Magic Valley ID-Arco/Mud Lake Desert ID-
Big Hole Mountains ID-Upper Snake River Plain ID-
Marsh and Arbon Highlands ID-Shoshone/Lava Beds ID-Teton Valley ID-
Caribou Range ID-Blackfoot Mountains ID-Lower Snake River Plain ID-
303 PM MDT Sat Apr 11 2020

...LINE OF THUNDERSTORMS EXTENDING FROM INL INTO THE EASTERN
HIGHLANDS MOVING EAST-SOUTHEAST THROUGH 400 PM MDT...

At 259 PM MDT, Doppler radar was tracking a line of thunderstorms
extending from 7 miles southwest of Southwest INL to near Firth to
near Victor, moving east-southeast at 30 mph.

Brief moderate rain, frequent lightning, and wind gusts up to 50 mph
are possible with these storms as they move east-southeast across
Interstate 15 near Firth and into the Teton valley near Victor
through 4 PM MDT.

Locations impacted include...
Idaho Falls, Blackfoot, Driggs, Swan Valley, Ririe Reservoir,
Palisades Reservoir, Goshen, northern Blackfoot Reservoir, Ammon,
Shelley, Victor, Iona, Firth, Irwin, Atomic City, Rose, Southwest
Inl, Pingree, Fort Hall Eagle Lodge and Fort Hall Lincoln Creek
Lodge.

LAT...LON 4295 11148 4312 11289 4353 11342 4348 11223
      4377 11105 4312 11105
TIME...MOT...LOC 2059Z 294DEG 24KT 4343 11316 4325 11212 4354 11118

Huston

The radar

The Pocatello radar (KSFX), 83 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
April 11, 2:55 PM MST to 3:15 PM MST
Where
Jefferson County, 1 mi NNW of Roberts
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
43.733, -112.138

Pine trees were snapped with shingles blown off a home. Occurred just north of Roberts.

Lightning, Jefferson

When
April 11, 3:05 PM MST to 3:15 PM MST
Where
Jefferson County, 1 mi SE of Lewisville
Property damage
$1,000
Reported by
Utility Company
Coordinates
43.690, -112.006

A lightning strike to a power pole left 3,300 customers without power in Idaho Falls, Menan, Lewisville, Roberts, and Rigby.

Thunderstorm Wind, Jefferson

When
April 11, 3:07 PM MST to 3:25 PM MST
Where
Jefferson County, 2 mi W of Lewisville
Measured
52 kt (60 mph) estimated gust
Property damage
$300
Reported by
Emergency Manager
Coordinates
43.700, -112.060

Six foot by 8 foot section of shingles were blown off a roof.

Thunderstorm Wind, Jefferson

When
April 11, 3:11 PM MST to 3:22 PM MST
Where
Jefferson County, 2 mi SSE of Lewisville
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.673, -112.005

A 1 foot in diameter tree was uprooted and damaged a fence and outbuilding.

Thunderstorm Wind, Jefferson

When
April 11, 3:15 PM MST to 3:25 PM MST
Where
Jefferson County, 3 mi ESE of Lewisville
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.683, -111.965

A sheet metal roof on and outbuilding was blown off with wood built walls collapsing near N 3700 E just north of E 400 N between Rigby and Lewisville.

Thunderstorm Wind, Jefferson

When
April 11, 3:17 PM MST to 3:25 PM MST
Where
Jefferson County, 1 mi N of Rigby
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.684, -111.920

A tree was blown down onto a shed also taking down power lines near Rigby.

Thunderstorm Wind, Jefferson

When
April 11, 3:18 PM MST to 3:30 PM MST
Where
Jefferson County, Rigby
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.670, -111.920

Three trees were reported downed at Rigby Community Presbyterian Church at N State Street and W 1st Street. No damage to the church was reported.

Thunderstorm Wind, Jefferson

When
April 11, 3:19 PM MST to 3:30 PM MST
Where
Jefferson County, 1 mi NE of Rigby
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
43.680, -111.906

Thunderstorm winds caused major damage to vehicles at Tadd Jenkins Chevrolet in Rigby. Thunderstorm driven winds picked up rocks and shattered the windows on 15 vehicles with 20 to 30 other vehicles with other rock damage caused by the winds. Damage was estimated near 15,000 dollars.

Thunderstorm Wind, Jefferson

When
April 11, 3:25 PM MST to 3:35 PM MST
Where
Jefferson County, Ririe
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.630, -111.780

Wooden stockade fences were blown over in Ririe.

Thunderstorm Wind, Bonneville

When
April 11, 3:31 PM MST to 3:45 PM MST
Where
Bonneville County, 4 mi W of Poplar
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
43.620, -111.760

A pine tree was snapped off near it's base 1 mile southeast of RIrie. Tree limbs and fences also torn down along 2nd St West but no major damage reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2020Every state in 2020This day in weather historyWarnings in Idaho, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890146, 890147, 890244, 890254, 890259, 890264, 890269, 890274, 890283, 890293.